Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Great Falls, MT

July 14, 201716 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 14, 2017, 2:46 PM MDT for 16 counties in Montana. It took effect at Jul 15, 2017, 12:00 PM MDT. It was in force for 33 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 2:46 PM MDT (20:46 UTC)
In effect from
Jul 15, 2017, 12:00 PM MDT
Expired
Jul 16, 2017, 9:00 PM MDT
In force
33 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 39 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:31 PM MDTHAIL 0.251 Sw Dupuyer, MTMOSTLY RAIN WITH SOME AMOUNTS OF SMALL HAIL. RAIN GUAGE HAD 0.67 AFTER STORM.
Jul 15, 6:22 PM MDTTSTM WND GST 7323 N Havre, MTWXLINK SITE AT SATHER FARMS REPORTED A 73 MPH WIND GUST FROM THUNDERSTORM OUTFLOW.
Jul 15, 6:35 PM MDTTSTM WND GST 55Havre, MTOUTFLOW WINDS FROM A DISTANT THUNDERSTORM HAVE KNOCKED DOWN SOME BRANCHES AND BLOWN OVER HEAVIER GARBAGE CANS.
Jul 15, 6:40 PM MDTTSTM WND GST 515 S Blossburg, MTMESONET STATION MTMDP, MACDONALD PASS MDT.
Jul 15, 6:50 PM MDTTSTM WND DMGHelena, MTFACEBOOK PHOTOS OF UNKNOW IN SIZE EVENT TENTS MANGLED AND DESTORYED. PORTA-POTTIES BLOWN OVER. STAGE SET UP FOR A SYMPHONY PERFORMANCE ALSO HAD MINOR DAMAGE. REPORT DELAYED... TIME ESTIMATED.
Jul 15, 7:03 PM MDTTSTM WND GST 581 Nnw Canyon Creek, MT
Jul 15, 8:00 PM MDTTSTM WND GST 5813 S Fort Belknap, MTRAWS SITE REPORTED A 58 MPH WIND GUST FROM THUNDERSTORM OUTFLOW
Jul 15, 9:30 PM MDTTSTM WND GST 4711 Ene Zortman, MTMESONET STATION MTMAL, MALTA 35S.
Jul 15, 9:32 PM MDTTSTM WND GST 65Zortman, MTBLM RAWS RECORDED GUST TO 65 MPH.
Jul 15, 10:00 PM MDTNON-TSTM WND GST 465 Ene Malta, MTMESONET STATION MATM, MALTA 4E.
Jul 15, 10:48 PM MDTTSTM WND GST 502 Ese Saco, MTMESONET STATION MTSCO, SACO 1E.
Jul 16, 2:17 PM MDTHAIL 0.255 Ene Forestgrove, MTHAIL FOR ABOUT TWO MINUTES. SOME RAIN. LITTLE LIGHTNING.
Jul 16, 2:45 PM MDTLIGHTNING11 N Grass Range, MTREPORTS DARK CLOUDS AND A LOT OF LIGHTNING TO THE SOUTH. NOTHING AT HIS PRESENT LOCATION.
Jul 16, 3:00 PM MDTHAIL 1.75W Sun Prairie, MTGOLF BALL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3013 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS85 KTFX 142046
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
246 PM MDT Fri Jul 14 2017

MTZ113-115-151115-
/O.UPG.KTFX.FW.A.0003.170715T1800Z-170716T0600Z/
/O.NEW.KTFX.FW.W.0005.170715T1800Z-170716T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
246 PM MDT Fri Jul 14 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
LOW RH, HOT TEMPERATURES, GUSTY WINDS AND INCREASING THUNDERSTORM
ACTIVITY FOR FIRE ZONES 113 AND 115...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Saturday. the
Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Hot Temperatures...Gusty Winds...and
  Increasing Thunderstorm Activity will create erratic fire
  behavior on existing fires and an increased risk for new fire
  starts.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113 and 115.

* COUNTIES AFFECTED: 
  In Central Montana, Fergus.
  In North Central Montana, Blaine, Chouteau, Hill, Phillips.

* WIND: Southeast 10 to 20 mph with gusts up to 30 mph.

* THUNDERSTORMS: Isolated dry thunderstorms during the late
  afternoon, then a mix of scattered wet and dry thunderstorms
  during the evening hours.

* HUMIDITY: As low as 15 percent.

* TEMPERATURES: In the upper 90s to lower 100s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
5 follow-up statements
508 
WWUS85 KTFX 150937
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
337 AM MDT Sat Jul 15 2017

MTZ113-115-152145-
/O.EXT.KTFX.FW.W.0005.170715T1800Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
337 AM MDT Sat Jul 15 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT
SUNDAY FOR LOW RH, HOT TEMPERATURES, GUSTY WINDS, AND INCREASING
THUNDERSTORM ACTIVITY FOR FIRE ZONES 113 AND 115...

* IMPACTS: Low humidities, hot Temperatures, gusty winds, and
  increasing thunderstorm activity will create erratic fire
  behavior and new fire starts through this evening. This will be
  followed by low humidities and increasing winds on Sunday.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113 and 115.

* COUNTIES AFFECTED: 
  In Central Montana, Fergus.
  In North Central Montana, Blaine, Chouteau, Hill, Phillips.

* WIND: Southeast 10 to 20 mph with gusts up to 30 mph this
  afternoon and evening. The wind will decrease tonight, then
  increase once again on Sunday, becoming west 10 to 20 mph with
  gusts up to 30 mph.

* THUNDERSTORMS: Isolated dry thunderstorms this afternoon, then a
  mix of scattered wet and dry thunderstorms this evening. Isolated
  thunderstorms, some dry, will be possible Sunday afternoon, 
  mainly across fire zone 115.

* HUMIDITY: As low as 14 percent this afternoon and again Sunday
  afternoon. A period of higher humidities is expected tonight
  through Sunday morning.

* TEMPERATURES: In the upper 90s to near 100 this afternoon,
  lowering to the lower 90s Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, warm temperatures, and dry thunderstorms can 
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MARTIN

MTZ112-114-152145-
/O.NEW.KTFX.FW.A.0004.170716T1800Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
337 AM MDT Sat Jul 15 2017

...FIRE WEATHER WATCH IN EFFECT FROM NOON UNTIL 9 PM SUNDAY FOR
GUSTY WINDS AND LOW RH FOR FIRE ZONES 112 AND 114...

The National Weather Service in Great Falls has issued a Fire
Weather Watch, which is in effect from Noon until 9 pm MDT Sunday.

* IMPACTS: Low humidities and gusty winds will create erratic fire
  behavior and new fire starts. The conditions on Sunday will come
  after the increased thunderstorm activity Saturday.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
 In Central Montana, Lewis and Clark. In North Central Montana,
 Glacier, Liberty, Pondera, Teton, and Toole.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the upper 70s to lower 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity following increased thunderstorm activity will create 
high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://weather.gov/greatfalls

MARTIN
269 
WWUS85 KTFX 152027
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
227 PM MDT Sat Jul 15 2017

MTZ112-114-161100-
/O.UPG.KTFX.FW.A.0004.170716T1800Z-170717T0300Z/
/O.EXB.KTFX.FW.W.0005.170716T1500Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
227 PM MDT Sat Jul 15 2017

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY FOR
LOW RH, HOT TEMPERATURES AND GUSTY WINDS FOR FIRE ZONES 112 AND 
114...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 9 AM to 9 PM MDT Sunday. the Fire
Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Hot Temperatures... and Strong Gusty
  Winds will create erratic fire behavior and an increased
  likelihood for new fire starts.
  

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the 80s to near 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong 
winds, low relative humidity, and warm temperatures can contribute 
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113-115-161100-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
227 PM MDT Sat Jul 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR 
LOW RH, HOT TEMPERATURES, GUSTY WINDS AND INCREASING THUNDERSTORM 
ACTIVITY FOR FIRE ZONES 113 AND 115...

* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty
  Winds...and Increasing Thunderstorm Activity will create erratic
  fire behavior and an increased likelihood for new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113 and 115.

* COUNTIES AFFECTED: 
  In Central Montana, Fergus.
  In North Central Montana, Blaine, Chouteau, Hill, Phillips.

* WIND: Southwest 15 to 25 mph with gusts up to 30 mph.

* THUNDERSTORMS: Scattered wet and dry thunderstorms this evening.
  Isolated thunderstorms, some dry, will be possible Sunday 
  afternoon, mainly across fire zone 115.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the upper 90s this afternoon, but 85 to 95 on
  Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, warm temperatures, and dry thunderstorms can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
443 
WWUS85 KTFX 160934
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
334 AM MDT Sun Jul 16 2017

MTZ116-117-161800-
/O.EXA.KTFX.FW.W.0005.170716T1500Z-170717T0300Z/
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
334 AM MDT Sun Jul 16 2017

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT TODAY FOR LOW 
RH AND GUSTY WINDS FOR FIRE ZONES 116 AND PART OF FIRE ZONE 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 9 PM MDT
this evening.

* IMPACTS: Gusty winds will combine with low humidity to create
  erratic fire behavior and an increased likelihood of new fire
  starts, especially after recent lightning activity over the past
  couple of days.
  

* AFFECTED AREA: 
  In North Central Montana Fire Zone....117.
  In Southwest Montana Fire Zone....116.

* COUNTIES AFFECTED: 
 In Central Montana, Cascade, Fergus, Judith Basin, Lewis and
 Clark. This does not include Meagher County. 
 
 In South Central Montana, Golden Valley, Powell, Wheatland. This 
 does not include Park or Sweet Grass Counties. 
 
 In Southwest Montana, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 15 percent.

* TEMPERATURES: In the mid to upper 80s at lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MARTIN

MTZ113-115-161800-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
334 AM MDT Sun Jul 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR LOW RH, HOT TEMPERATURES, AND GUSTY WINDS FOR FIRE
ZONES 113 AND 115...

* IMPACTS: After better relative humidity recovery this morning,
  low humidities and strong gusty winds will develop by the
  afternoon hours, creating erratic fire behavior and an increased
  likelihood of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113 and 115.

* COUNTIES AFFECTED: 
  In Central Montana, Fergus.
  In North Central Montana, Blaine, Chouteau, Hill, Phillips.

* WIND: West 10 to 20 mph with gusts up to 35 mph.

* THUNDERSTORMS: Isolated thunderstorms, some dry, will be possible
  this afternoon, mainly across the southern half of fire zone 115.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: Mid 80s to low 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, warm temperatures, and dry thunderstorms can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MARTIN

MTZ112-114-161800-
/O.CON.KTFX.FW.W.0005.170716T1500Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
334 AM MDT Sun Jul 16 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT TODAY 
FOR LOW RH AND STRONG GUSTY WINDS FOR FIRE ZONES 112 AND 114...

* IMPACTS: Low humidities and strong gusty winds will create
  erratic fire behavior and an increased likelihood of new fire
  starts.
  

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 15 percent.

* TEMPERATURES: Low to mid 80s at lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls

MARTIN
029 
WWUS85 KTFX 161612
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1012 AM MDT Sun Jul 16 2017

MTZ113-115>117-170300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
1012 AM MDT Sun Jul 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR LOW RH AND GUSTY WINDS FOR FIRE ZONES 113, 115, 116 AND 117...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased likelihood of new fire starts.

* AFFECTED AREA: 
  In North Central Montana Fire Zones...113...115...117.
  In Southwest Montana Fire Zone....116.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin,
   Lewis and Clark, Meagher. 
  In North Central Montana, Blaine, Chouteau, Hill. 
  In Southwest Montana, Jefferson.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* THUNDERSTORMS: Isolated thunderstorms, some dry, will be 
  possible this afternoon, mainly across the southern half of 
  fire zone 115.

* HUMIDITY: As low as 14 percent.

* TEMPERATURES: In the 80s to near 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, warm temperatures, and dry thunderstorms can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-170300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
1012 AM MDT Sun Jul 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR LOW RH AND GUSTY WINDS FOR FIRE ZONES 112 AND 114...

* IMPACTS: Low Humidities and Gusty Winds will create erratic fire
  behavior and an increased likelihood of new fire starts.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 15 percent.

* TEMPERATURES: In the mid 80s to mid 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
157 
WWUS85 KTFX 170257
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
857 PM MDT Sun Jul 16 2017

MTZ113-115>117-170400-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
857 PM MDT Sun Jul 16 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
RH AND GUSTY WINDS FOR FIRE ZONES 113, 115, 116 AND 117...

Winds will continue to gradually diminish through the remainder 
of this evening as high pressure builds in from the northwest.
Relative humidity will be slow to recover with most areas 
recovering to 20 percent or more by around midnight. 

$$

MTZ112-114-170400-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-170717T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
857 PM MDT Sun Jul 16 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
RH AND GUSTY WINDS FOR FIRE ZONES 112 AND 114...

Winds will continue to gradually diminish through the remainder 
of this evening as high pressure builds in from the northwest.
Relative humidity will be slow to recover with most areas 
recovering to 20 percent or more by around midnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 14, 11:26 AM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 11:26 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1126 AM MDT Fri Jul 14 2017

...Update to Aviation...

.SYNOPSIS...

An unseasonably strong upper level high will allow hot temperatures
to continue on into the weekend before temperatures fall back closer
to normal next week. Isolated thunderstorms will be possible through
tonight, with a better coverage on Saturday. Thunderstorms on
Saturday could produce strong, gusty winds.

&&

.DISCUSSION...Active fire weather pattern continues to set up
across the region today through the weekend. There is also some
risk for strong to severe thunderstorms with primary risk being
strong outflow winds and dry lightning. Luckily, for now, the
going forecast appears to be in pretty good shape so will not be
making any changes or updates this morning. mpj

&&

.AVIATION...
Updated 1726Z.

Upper level ridge continues to build over the region for hot and
mostly dry conditions. Surface pressure gradient is weak for
generally light winds this afternoon. However, a strengthening low
level jet from the south will combine with a weak disturbance aloft
to trigger mainly isolated thunderstorms from around 21Z to 04Z.
Storms will likely develop over the mountains of western Montana
then move east-northeast into central Montana during the evening
with strong outflow winds the primary threat. An approaching cold
front will bring a better chance for scattered storms on Saturday.
mpj

&&

.FIRE WEATHER...

Increasing fire weather concerns are expected over the weekend. A
cold front will bring an increased coverage of thunderstorms, some
dry, on Saturday. This will be preceded by hot temperatures and
breezy conditions. For these reasons, the Fire Weather Watch
continues for zones 113 and 115. The main reason for not upgrading
to a warning yet is there is some uncertainty regarding the strength
of the wind and just how dry it will get (increasing moisture may
tend to keep min RH values from getting quite as low).

The passage of a cold front Saturday night will cool temperatures
about 10 degrees from Saturday to Sunday, but relative humidity will
likely fall below 20 percent again over the plains of North Central
Montana. Breezy west winds will also blow over the plains behind the
front, especially along the Hi-Line. This may make for marginally
critical fire weather conditions, so will monitor this situation for
further fire weather highlights. MARTIN/Coulston

&&

.PREV DISCUSSION...
/ISSUED 543 AM MDT Fri Jul 14 2017/

Today through Saturday Night...A somewhat quieter day today will be
followed up by a more active period Saturday/Saturday night. Early
morning thunderstorms today over our far easter counties will
continue to push east by sunrise as the responsible s/w moves off to
the east. A weak cold front will push south across central MT today,
then stall over SW MT. South of the front, isolated t-storms may
form over far SW MT late this afternoon. Tonight, a weak s/w moving
north around the periphery of the ridge will push the front back
north as a warm front and may allow isolated storms to push north as
well. Given this possibility, I raised pops some areawide this
evening/tonight. Of note, an increasing southerly flow tonight
through SAT may bring some smoke/haze into the area from fires
around the region.

On Saturday, a Pacific cold front will cross the area, accompanied
by increasing winds aloft, leading to better shear for t-storm
organization. Meanwhile, mid-level moisture will increase areawide.
All this points to a better coverage of thunderstorms Saturday,
especially mid-afternoon through late-evening. While instability
doesn't look overly impressive, increasing unidirectional shear and
steep lapse rates should allow a few storms to produce 50-70 mph
wind gusts. Any sustained updraft could produce some hail as well.
Prior to storms arriving, temperatures will warm well into the 90s
to near 100 at lower elevations, creating hazardous conditions for
those outdoors and those more sensitive to heat. MARTIN

Sunday through Friday...With the passage of Saturday's cold front,
the high pressure ridge will be broken down on Sunday due to an
approaching shortwave trough. This will cool highs about 10 degrees
from those on Saturday, but temperatures will still be about 5 to 10
degrees above normal. Breezy westerly winds will also develop over
the plains behind the front, while the trailing portion of the front
brings a chance of thunderstorms to Southwest Montana. Temperatures
will then cool a few more degrees for Monday into Tuesday as the
shortwave continues to push through the forecast area. A few storms
may also develop again in the southwest during the afternoon and
evening hours. Temperatures will then gradually warm back up to
around 10 degrees above normal by Friday as the upper level ridge
builds back into the area. A few weak thunderstorms may develop over
the mountains of Southwest Montana at times during the latter
portion of the week, but the bulk of the forecast area should remain
dry. Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  63  99  62 /  10  20  30  50
CTB  91  58  94  58 /  10  20  40  40
HLN  98  62  97  62 /  10  20  40  50
BZN  94  56  95  56 /  10  20  30  30
WEY  86  45  85  46 /  20  30  40  30
DLN  91  56  92  56 /  10  20  40  40
HVR  96  63 101  64 /  10  20  10  50
LWT  93  61  96  61 /  10  20  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Saturday morning through Saturday
evening Blaine...Cascade...Central and Southern Lewis and
Clark...Chouteau...Eastern Glacier...Eastern Pondera...Eastern
Teton...Fergus...Hill...Judith Basin...Liberty...Meagher...
Northern Rocky Mountain Front...Southern Rocky Mountain Front...
Toole.

Fire Weather Watch from Saturday afternoon through Saturday
evening Chouteau and Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:56 PM MDTSpecial Weather StatementTFXBroadwater49 min
Jul 13, 11:48 PM MDTSpecial Weather StatementTFXBroadwater, Judith Basin, Meagher42 min
Jul 14, 12:48 AM MDTSpecial Weather StatementTFXMeagher27 min
Jul 14, 1:13 AM MDTSpecial Weather StatementTFXMeagher32 min
Jul 14, 4:02 AM MDTSpecial Weather StatementTFXFergus43 min
Jul 14, 4:49 AM MDTSpecial Weather StatementTFXFergus56 min
Jul 14, 2:38 PM MDTHeat AdvisoryTFX29 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.